Question:I have a couple of horses that have an unpleasant reaction to having shots: Wherever the needle goes in, a bump appears. Eventually the bump diminishes, but it does not go away. I know the horses are not reacting to the medication, because we’ve stuck them with the needles and no medication and they still had the same problem. It’s not the injection technique, either, since the reaction appears no matter who gives the injection and the same people can give an injection to another horse with no reaction. Our veterinarian thought the horses might be allergic to the coating on the needle, and decoated it, but it made no difference. On one horse, we did a lot of pressure rubbing immediately after the injection and that helped a bunch. Can you shed any light on this?
Answer: I suspect the reactive horses’ superficial veins take a little longer to seal than is typical. Hemophilia is very rare in horses, and I am not suggesting that there is any profound disorder, just a physical quirk. Just as some normal people bruise more easily than others, so can horses respond differently to vascular trauma. Presuming the swellings are merely a nuisance, keep rubbing vigorously after each injection to minimize the swelling. Also, you may want to consider injecting the horse under the mane or in another place, such as the ham-string muscles, where blemishes are less evident.